Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 202, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 1995, 5:05 PM EDT for Patrick County, Virginia. It was in force for 55 min.
The area
The counties it named.
The facts
- Issued
- Aug 18, 1995, 5:05 PM EDT (21:05 UTC)
- Expired
- Aug 18, 1995, 6:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:33 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 18, 2:33 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT FRI AUG 18 1995 RECOMMENDATIONS... WBC...I THINK YOU CD GO MO CLR SAT NIGHT AND GO W/ "LESS HUMID" SUN. CRW...KEEP CHC TRW/RW THRU EVENING...THE PC OVNT. PTLY SNY TMRW...MO CLR TMRW NIGHT...MO SNY SUN. TEMPS CLOSE TO MOS. MIGHT ALSO TALK ABT LESS HUMID SUNDAY WX. RDU...THREAT OF TSTMS TO CARRY THRU EVE. XPCT MORE SUNSHINE TMRW ACROS N CNTRL PARTS THAN NW MOUNTAINS. TEMPS CLOSE TO MOS. DISCUSSION... BREAK IN THE HUMIDITY ON THE WAY AS DWPT/COOL FNT CONT TO SLIDE SW ACRS MID ATLANTIC (AS SEEN ON COOL SAT PICS). TSTMS WHICH HAVE DVLPED OVR SE WV/SW VA BRINGING SM MUCH NEEDED PCPN. THESE STORMS APPR TO BE FIRING OUT AHD OF SML VORT MAX WHICH IS INITIATING BIGGER AREA OF TSTMS OVR OHIO. STILL BELIEVE THAT DVLPMENT IS CLOSELY TIED TO TIME OF DAY AS WELL AS VORT...TSTMS WHICH DO FORM DURING LATE AFT SHD CONT TO FEED OFF UNSTBL AIR THRU EVE. NEW DVLPMENT SHD BE LIMITED DURING LATER EVENING HOURS AS VORT BEGINS TO WEAKEN. CAN SEE WHERE SM MAY LINGER AFT MID...BUT THREAT NOT BIG ENUF TO CARRY IN ZONES. TIME SXNS SHOW LOTS OF DRYER AIR ALF DURG LT PDS...AND W/ RIDGE OVHD...DON/T SEE MUCH I N THE WAY OF CLDS FOR SAT NIGHT. THINK RESIDUAL LOW LVL MOISTURE WL SPRING ENUF CU TO JUSTIFY PTLY SNY TMRW...THEN THIS WL GO BY THE WAYSIDE TMRW NIGHT. LIKE MORE OPTIMISTIC APPRCH TO SUNSHINE ON SUNDAY. DESROSIERS
In the hours before
Special weather statement, Aug 18, 1:39 PM EDT, 3 hours 26 minutes before
WVZ045-181910- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 139 PM EDT FRI AUG 18 1995 ...VERY HEAVY RAINFALL OCCURRING OVER EAST CENTRAL GREENBRIER COUNTY... AT 139 PM EDT...WEATHER RADAR INDICATED 3 INCHES OF RAIN HAS FALLEN BETWEEN THE TOWNS OF LEONARD AND RENICK SINCE 1245 PM. THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL CONTINUE TO MOVE OVER THIS AREA THROUGH THE MID AFTERNOON PERIOD...BRINGING THE THREAT OF AN ADDITIONAL INCH TO TWO INCHES OF RAIN. LOCALIZED MINOR FLOODING HAS BEEN REPORTED IN THIS AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. DESROSIERS
Special weather statement, Aug 18, 3:19 PM EDT, 1 hour 46 minutes before
VAZ010-011-013-014-016>020-022>024-032>034-045-WVZ042>045-182025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EDT FRI AUG 18 1995 ...THUNDERSTORMS WITH HEAVY RAIN WERE PUSHING ACROSS SOUTHEAST WEST VIRGINIA AND PARTS OF SOUTHWEST VIRGINIA THIS AFTERNOON... AT 322 PM A CLUSTER OF THUNDERSTORMS STRETCHED FROM ROANOKE VIRGINIA NORTH TO LEWISBURG WEST VIRGINIA. THEY WERE MOVING SOUTHEAST AT ABOUT 20 MPH. THE STORM WITH THE HEAVIEST RAIN AND STRONGEST WIND AT 322 PM WAS OVER BLACKSBURG IN MONTGOMERY COUNTY. THIS STORM WILL THROUGH CHRISTIANSBURG BETWEEN 320 TO 340 PM. THIS STORM IS PRODUCING RAINFALL OF ABOUT /0.75/ TO /1.0 / INCH PER HOUR. THE THUNDERSTORMS CROSSING GREENBRIER...SUMMERS AND MONROE COUNTIES IN SOUTHEAST WEST VIRGINIA WERE PRODUCING EVEN MORE RAINFALL. AT RUPERT IN GREENBRIER COUNTY...2.44 INCHES OF RAIN FELL IN AN HOUR AND 15 MINUTES. THESE STORMS WILL ALSO PRODUCE SOME BRIEF GUSTY WINDS OF 25 TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING. KANE
Special weather statement, Aug 18, 3:23 PM EDT, 1 hour 42 minutes before
VAZ010-011-013-014-016>020-022>024-032>034-045-WVZ042>045-182025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EDT FRI AUG 18 1995 ...THUNDERSTORMS WITH HEAVY RAIN WERE PUSHING ACROSS SOUTHEAST WEST VIRGINIA AND PARTS OF SOUTHWEST VIRGINIA THIS AFTERNOON... AT 322 PM A CLUSTER OF THUNDERSTORMS STRETCHED FROM ROANOKE VIRGINIA NORTH TO LEWISBURG WEST VIRGINIA. THEY WERE MOVING SOUTHEAST AT ABOUT 20 MPH. THE STORM WITH THE HEAVIEST RAIN AND STRONGEST WIND AT 322 PM WAS OVER BLACKSBURG IN MONTGOMERY COUNTY. THIS STORM WILL THROUGH CHRISTIANSBURG BETWEEN 320 TO 340 PM. THIS STORM IS PRODUCING RAINFALL OF ABOUT /0.75/ TO /1.0 / INCH PER HOUR. THE THUNDERSTORMS CROSSING GREENBRIER...SUMMERS AND MONROE COUNTIES IN SOUTHEAST WEST VIRGINIA WERE PRODUCING EVEN MORE RAINFALL. AT RUPERT IN GREENBRIER COUNTY...2.44 INCHES OF RAIN FELL IN AN HOUR AND 15 MINUTES. THESE STORMS WILL ALSO PRODUCE SOME BRIEF GUSTY WINDS OF 25 TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING. KANE
Special weather statement, Aug 18, 4:15 PM EDT, 50 minutes before
VAZ017-182150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 415 PM EDT FRI AUG 18 1995 ...STRONG THUNDERSTORMS MOVING TOWARD FLOYD COUNTY... AT 410 PM WEATHER RADAR IN BLACKSBURG SHOWED STRONG THUNDERSTORMS OVER SOUTHERN MONTGOMERY COUNTY MOVING SOUTH INTO FLOYD COUNTY. THIS ACTIVITY WILL LIKELY AFFECT FLOYD COUNTY THROUGH ABOUT 530 PM. THOSE IN THE PATH OF THESE THUNDERSTORMS CAN EXPECT TORRENTIAL RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS PRODUCED 1 TO 2 INCHES OF RAIN IN SOME AREAS IN MONTGOMERY COUNTY BETWEEN 230 AND 4 PM. NUMEROUS TREES WERE ALSO STRUCK BY LIGHTNING WITH SOME OF THESE TREES FALLING ON POWER LINES. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. JDS &
Special weather statement, Aug 18, 4:35 PM EDT, 30 minutes before
VAZ013-016-017-032-182240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 437 PM EDT FRI AUG 18 1995 AT 437 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED A CLUSTER OF THUNDERSTORMS OVER FLOYD AND PULASKI COUNTIES...WITH SCATTERED THUNDERSTORMS OVER CARROLL AND PATRICK COUNTIES. THE THUNDERSTORMS WERE TRACKING TO THE SOUTHEAST AT 10 MILES AN HOUR. THE STRONGER THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING WIND GUSTS TO 40 MPH...UP TO /2.0/ TWO INCHES OF RAIN IN AN HOUR...AND FREQUENT LIGHTNING STRIKES. IF YOU ARE OUTDOORS LATE THIS AFTERNOON AND EVENING...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. NOGUEIRA
Special weather statement, Aug 18, 4:37 PM EDT, 28 minutes before
VAZ013-016-017-032-182240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 437 PM EDT FRI AUG 18 1995 AT 437 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED A CLUSTER OF THUNDERSTORMS OVER FLOYD AND PULASKI COUNTIES...WITH SCATTERED THUNDERSTORMS OVER CARROLL AND PATRICK COUNTIES. THE THUNDERSTORMS WERE TRACKING TO THE SOUTHEAST AT 10 MILES AN HOUR. THE STRONGER THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING WIND GUSTS TO 40 MPH...UP TO /2.0/ TWO INCHES OF RAIN IN AN HOUR...AND FREQUENT LIGHTNING STRIKES. IF YOU ARE OUTDOORS LATE THIS AFTERNOON AND EVENING...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:55 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 50 min |
| Aug 18, 5:24 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 66 min |
| Aug 18, 7:03 PM EDT | Severe Thunderstorm Warning | RNK | Rowan | 57 min |
| Aug 18, 7:47 PM EDT | Severe Thunderstorm Warning | RNK | Davie | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.